The opioid antidote, naloxone, may be in a pharmacy near you soon. Who can use it and how? Our medical analyst explains | CNN
Two advisory committees to the US Food and Drug Administration have voted unanimously to recommend that a nasal spray version of the opioid overdose antidote, naloxone (also called Narcan), be made available over the counter.
If the FDA agrees with this recommendation, naloxone may soon be sold without a prescription in pharmacies and made available in grocery stores, big-box stores, gas stations, and corner stores around the country.
This development comes at a time when opioid overdoses are at a record high, rising more than 15% in one year. Deaths attributed to opioids rose from around 70,000 in 2020 to 80,800 in 2021, according to the US Centers for Disease Control and Prevention. The highly potent and lethal opioid, fentanyl, is implicated in the majority of these deaths.
What is naloxone, and how does it work to save lives from opioid overdose? How do you know if someone is overdosing, and how can bystanders administer the antidote? How can people get access to it now, and what will it mean if the FDA approves it for over-the-counter use? What more needs to be done to reduce overdose deaths?
To guide us through these questions, I spoke with CNN Medical Analyst Dr. Leana Wen, an emergency physician and professor of health policy and management at the George Washington University Milken Institute School of Public Health. She is also the chair of the advisory board for Behavioral Health Group, a network of outpatient opioid treatment and recovery centers around the United States. Previously, she was Baltimore’s health commissioner, where she led the city’s overdose prevention strategy.
CNN: How does naloxone work to save people overdosing on opioids?
Dr. Leana Wen: Naloxone is a medicine that rapidly reverses the effect of an opioid overdose. It is an antagonist to opioids, meaning that it attaches to the opioid receptors in the brain, and in doing so, reverses and blocks the effects of opioids.
Someone who has taken too large of a quantity of opioids can become unconscious and stop breathing. This is deadly — a person can die within minutes after they stop breathing. Naloxone reverses the effect of the opioid overdose and can restore normal breathing within a couple of minutes.
CNN: What are the different versions of naloxone? Does it work against illicit drugs like heroin and fentanyl as well as prescription drugs?
Wen: Naloxone comes in two main forms. There is the nasal spray version, with one manufacturer calling its product Narcan Nasal Spray. This version is sprayed into the nostril, similar to some allergy medications.
Naloxone also comes as a liquid. This form can be injected either intravenously through an IV, if a patient already has an IV inserted, or intramuscularly, usually as a shot through the quadriceps muscle in the leg.
Several years ago, there was another version of naloxone that was in an autoinjector, similar to an EpiPen that’s given to people with life-threatening allergic reactions. In 2019, the manufacturer made a business decision to stop making that version available to the public. (An autoinjector is still approved for use by the military and for chemical incident responders.)
The nasal spray, intravenous and intramuscular versions all work very well, and they all work against various versions of opioids. That includes not only heroin and fentanyl but also common opioid medications like oxycodone, hydrocodone, codeine and morphine. It’s important to note that one dose may not be enough, depending on how potent and how much opioid was taken. Often, several doses are needed to revive someone.
CNN: How do you know if someone is overdosing, and how can bystanders administer the antidote?
Wen: Signs of overdose include being unable to be awakened, breathing slowly or not breathing at all, and fingernails and lips taking on a blue or purple color while the skin becomes pale and clammy to the touch. Their pupils are often described as “pinpoint,” or very small.
Someone can overdose from taking too much of an opioid by accident. This often happens when fentanyl, an extremely potent opioid, is mixed with whatever the person is taking without their knowledge. Also, if an opioid is mixed with alcohol or benzodiazepines or other opioids, they can also become unresponsive. And there are instances when someone may not realize they are taking opioids, but the pill they obtained is contaminated with fentanyl.
If someone is overdosing, you or someone who is with you must call 911 immediately. In the meantime, administer naloxone. Naloxone reverses an overdose for up to about 90 minutes, but opioids can stay in the system for longer, so it’s still important for the person to receive medical attention after receiving the drug. Depending on the opioid the person took, they may need to be monitored in the hospital for hours after in case naloxone wears off while the opioid continues to have an effect.
If you have the nasal spray version, insert the tip of the device into the nostril and squeeze. Another spray may be given in the other nostril in two to three minutes if the patient remains unresponsive, and another one in another two to three minutes until either the patient responds or emergency help arrives. If you are trained to perform CPR, and the person isn’t breathing, you should administer CPR as well, in between giving naloxone.
CNN: Is naloxone safe to use? What if you’re not sure if someone is overdosing from opioids?
Wen: Yes, naloxone is extremely safe. If someone is not on opioids and is unresponsive, say, because they drank too much alcohol or has had a stroke, naloxone will have no adverse effect for them. That’s why emergency medical personnel routinely administer naloxone to patients who are found to be unresponsive; there is no harm to people who are unresponsive from non-opioid-related reasons.
If someone overdosed on opioids, naloxone reversal will send them into withdrawal. This could be unpleasant for the individual and could lead to vomiting, agitation, shivering, tearing up and having a runny nose. These aren’t desirable side effects, of course, but in cases when naloxone must be given, the alternative is death.
CNN: How can people get access to naloxone now? What will it mean if the FDA approves it for over-the-counter use?
Wen: As an emergency physician, I’ve given naloxone many times. First responders like paramedics and emergency medical technicians also routinely administer naloxone. When I served as Baltimore’s health commissioner, I felt strongly that everyone should be able to save someone else’s life.
Nonmedical personnel may already obtain and carry naloxone with them, but specific requirements and regulations vary by the state. Health departments and some community nonprofit groups have low-priced or free naloxone that they distribute to community members. Often, the naloxone is distributed to individuals who use drugs, because they are most likely to be around others who are overdosing. Also, their family members can use naloxone to revive them.